Erectile Dysfunction Drug May Reduce Post-MI Hospitalization, Death

Men taking PDE5 lowered their risk of hospitalization and mortality after a heart attack by 33%.
Men taking PDE5 lowered their risk of hospitalization and mortality after a heart attack by 33%.

(HealthDay News) — Phosphodiesterase type 5 (PDE5) inhibitors appear to reduce a man's risk of death or heart failure after a first myocardial infarction (MI), according to research being presented at the upcoming annual meeting of the American College of Cardiology, to be held from March 17 to 19 in Washington, DC.

To investigate the drugs' effect on heart health, the researchers used health records to identify more than 43,000 Swedish men who had suffered a first MI between 2007 and 2013. A national drug register showed which ones had filled a prescription for a PDE5 inhibitor. Among the roughly 7% who were prescribed an erectile dysfunction drug, more than 9 out of 10 received a PDE5 inhibitor. The researchers then tracked the men for more than 3 years on average to see how the drugs would affect their heart health.

Men taking this type of erectile dysfunction drug had a 33% reduced risk of death within 3 years of their first MI, compared to men not taking a PDE5 inhibitor, lead researcher Daniel Andersson, MD, PhD, a postdoctoral researcher at the Karolinska Institute in Stockholm, told HealthDay. The men also experienced a 40% reduced risk of subsequent hospitalization for heart failure.

"We also find a dose-dependent relationship between amount of dispensed PDE5 inhibitors and increased survival," Andersson said. However, the drugs did not appear to significantly reduce risk of a follow-up MI or the need for cardiac revascularization procedures. No survival benefit was seen among men taking alprostadil.

Reference

  1. Erectile Dysfunction Drugs Are Safe, Possibly Beneficial After Heart Attack [press release]. American College of Cardiology. March 9, 2017. 

Related Slideshows

You must be a registered member of Renal and Urology News to post a comment.